• linkedin
  • Increase Font
  • Sharebar

    Do Your Patients Know About Double Dosing?

    The problem affects thousands of people every year.

    source_Drugtopics_450.jpg

    Acetaminophen is the most common drug ingredient in the United States and possibly the easiest to inadvertently overdose on, especially during cold and flu season. Every week at least 50 million Americans use medicines containing acetaminophen; the danger of ingesting too much acetaminophen increases during the cold months, when OTC cold and flu remedies containing it are commonly used.

    “APAP (acetaminophen) toxicity, whether intentional or unintentional, is the leading cause of liver failure in the U.S.,” said Ron Litman, DO, Medical Director of the Institute for Safe Medication Practices. “Unintentional overdoses commonly occur in patients that consume too much APAP because they don’t realize that OTC preparations, like cold medicines, or prescription meds, like the combination of oxycodone/APAP or hydrocodone/APAP, also contain APAP.”

    “Taking doses of acetaminophen greater than 4000 mg per day can lead to intrinsic drug-induced liver injury,” said Tasha Polster, RPh, Vice President, Pharmacy Quality, Compliance and Patient Safety at Walgreens. “Despite being safe at the recommended doses, the use of acetaminophen accounts for 50,000 poisonings each year.”

    Related article: Acetaminophen awareness: A community survey

    According to the American Association of Poison Control Centers, 30% of unintentional pharmaceutical errors involve taking more than one medicine with the same active ingredient. That’s easy to do with acetaminophen, since there are more than 500 OTC and prescription medications that contain it. For example, a product for extended arthritis relief can contain as much as 625 mg of acetaminophen. If a patient takes six a day, and then adds in cold and flu medications that also contain acetaminophen, the total dosage is potentially dangerous.

    Double dosing can occur any time, but cold and flu season presents special risks. 

    “During cold and flu season, many patients are searching for relief from their coughing and sniffling, and might not realize that OTC cold and flu medicines contain the same active ingredients as many OTC and prescription analgesics,” said Kaelen Dunican, PharmD, a Professor at Massachusetts College of Pharmacy and Health Sciences in Worcester.

    Joan Vos MacDonald
    Joan Vos MacDonald is a freelance writer living in upstate New York.

    0 Comments

    You must be signed in to leave a comment. Registering is fast and free!

    All comments must follow the ModernMedicine Network community rules and terms of use, and will be moderated. ModernMedicine reserves the right to use the comments we receive, in whole or in part,in any medium. See also the Terms of Use, Privacy Policy and Community FAQ.

    • No comments available